Staphylococcal toxic shock syndrome in a lactating mother with breast abscess: A case report.

Related Articles

Staphylococcal toxic shock syndrome in a lactating mother with breast abscess: A case report.

Ann Med Surg (Lond). 2020 Sep;57:133-136

Authors: Pandit K, Khanal S, Adhikari P, Adhikari S, Acharya SP

Abstract
Introduction: The highest risk for Staphylococcal Toxic Shock Syndrome are female patients with pre-existing Staphylococcal vaginal colonization who frequently use contraceptive sponges, diaphragms or tampons. In addition patients with burns, soft tissue injures, retained nasal packing, post-abortion, post-surgical, post intrauterine device placement and abscess formation are also at high risk.
Case presentation: A 19 years old female complaint of high fever with altered level of consciousness. She also had history of nausea, vomiting, diarrhea and pain on her left breast for 5 days. She developed desquamation on her palms and soles on the day three of her admission to ICU. Ultrasonography of her left breast showed 2*2*1 cm abscess collection and the culture report from breast abscess showed Staphylococcus aureus, sensitive to clindamycin, vancomycin and resistant to methicillin. She showed clinical improvement after commencing vancomycin and clindamycin as per culture sensitivity report of breast abscess.
Discussion: Toxic shock syndrome secondary to breast abscess in adult is infrequently reported. The diagnosis of Toxic shock syndrome is made by the Centers for Disease Control and Prevention (CDC) definition. Antibiotics for treatment of this condition should include a penicillinase-resistant penicillin, cephalosporin, or vancomycin (in methicillin-resistant S. aureus prevalent areas) in combination with either clindamycin or linezolid.
Conclusion: Treatment for breast abscess warrants incision and drainage as important as antibiotics with anti-toxin. Focused history, physical examination, and laboratory investigations are crucial for the diagnosis and management of this condition.

PMID: 32760582 [PubMed]